MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT75STSA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/07/2021
Type of Reportable Event Malfunction
Event or Problem Description
A distributor reported an end user experienced an issue a patient experienced with a smart port ctfrom a tandem ato ct vtx sltit 7.5 att.Kit.The distributor was notified by the therapeutic goods administration (i.E.Local regulatory authority in australia/tga) of an event involving a smart port ct.The event was first notified to the tga on (b)(6) 2023 and msa was then later notified on (b)(6) 2023.On (b)(6) 2021, it was reported that the catheter tunneled over the patient's heart broke off and dropped into left ventricle of heart.The catheter fragment was removed from the patient's heart on (b)(6) 2021.The patient remained in the hospital for 1 day after the removal.The port body was removed (b)(6) 2021.No further information is able to be provided.
 
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference: (b)(4).
 
Additional Manufacturer Narrative
The investigation into this event is in process.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).Additional information: a2.B5.
 
Event or Problem Description
Additional information provided by distributor:uncomplicated retrieval of the distal portacath tubing fragment from the right atrium via right common femoral vein approach.Findings: recent xray reviewed.This demonstrates a roughly 20cm length of the distal port tubing contour to the superior, posterior and inferior margin of the right atrium.Patient currently on anticoagulation due to venous thrombosis.Tenney also reported contrast allergy with angioedema type reaction post contrast administration with previous ct.Procedure discussed and informed written consent obtained.Specific discussion regarding risks of a rib near, inability to retrieve tubing, infection and sepsis.Under ultrasound guidance, the right common femoral vein was accessed and a 9f sheath placed.Catheter and wire manipulation within the right atrium to pass a loop of wire over the mid-portion of the port-o-cath tubing.The wire was retroflexed into the ivc and snared.The sheath was the advacned over the wire loop in tracking the mid-portion of the tubing.With gentle traction, the tube was removed from the right atrium and retracted into the ivc without any resistance, patient discomfort or a development of any arrhythmias.The tubing was then within the sheath and sheath removed.Good haemostasis with 10 minuted of gentle compression at the right groin.Procedure overall was well-tolerated.No immediate periprocedural complications.Post procedure care as outlined in patient case notes.Port was implanted (b)(6) 2021, used weekly for blood tests and chemo until it stopped working mid-june.There was resistance pressure and pain, like a punch to the chest, when the nurses tried to use it from (b)(6) 2021, so it was no longer used.It was until early july 2021 before the oncologist decided to investigate.Port was not replaced as there was only three weeks left of chemo remaining, it was determined it was not worth replacing the port.
 
Additional Manufacturer Narrative
The investigation intot his event is in process.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
Additional information was provided by the patient.Per the information provided: "tube broke off within my body above my heart and 140 millimetres of tube fell into heart.I had only been undertaking normal activities such as working at a desk, walking, exercise classes etc.Port had stopped functioning a few weeks before my complaint was taken seriously by my oncologist and he referred me for scans at (institution 1 [name redacted]) which revealed the broken tube.The broken tube was removed from my heart at (institution 2 [name redacted]) a few days later, the procedure was recorded.The port was removed after i completed chemotherapy a month later.".
 
Additional Manufacturer Narrative
Returned for evaluation was (1) piece of catheter tubing.As received, the catheter appears to be fractured around 8.5 cm and trimmed at 23 cm.No port sample was returned with the catheter tubing.During the disinfection process, the tip of the catheter was occluded with blood.A review of x-ray images provided shows port was placed in left chest, sub-clavian approach.In addition, image shows catheter tubing attached to port with fracture/detachment of tubing near clavicle/first rib; this is area of concern for "pinch-off" syndrome.Sub-clavian placement and detachment of catheter tubing due to pinch-off syndrome is cautioned in the directions for use for the smartport device as a potential procedural complication.The customer's reported complaint description is confirmed for fracture of the catheter tubing.Based on location of the fracture from the port (~5-10cm) and the oval nature of the fracture, the likely root cause is pinch-off syndrome.The rest of the catheter was found to be normal in appearance and measured within specification.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.  the review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use for smartport product family which is supplied to the user contains the following statements: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: these complications are well documented in literature and should be considered when a venous access device is utilized.Catheter fragmentation.Catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.The port catheter should be positioned at the selected site of therapy and secured by accepted surgical technique to prevent catheter dislodgement.Position should be confirmed by appropriate radiographic procedures.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).
 
Additional Manufacturer Narrative
The reported complaint sample has been received.The investigation for this event is in process.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.A picture of the catheter tubing removed from the right atrium was provided; length is approximately 14-20cm per picture and procedure notes.The ends of the catheter tubing are not clearly visible to confirm tubing fracture.The customer's reported complaint description of catheter tubing fractured and detached could not be confirmed since no catheter sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A picture of the catheter tubing removed from the right atrium was provided; length is approximately 14-20cm per picture and procedure notes.The ends of the catheter tubing are not clearly visible to confirm tubing fracture.In addition, x-ray images were provided showing port was placed in left chest, sub-clavian approach.A review of x-ray images provided shows port was placed in left chest, sub-clavian approach.In addition, image shows catheter tubing attached to port with fracture/detachment of tubing near clavicle/first rib; this is area of concern for "pinch-off" syndrome.Sub-clavian placement and detachment of catheter tubing due to pinch-off syndrome is cautioned in the directions for use for the smartport device as a potential procedural complication.Labeling review: the instructions for use item number for smartport product family which is supplied to the user contains the following statements: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: these complications are well documented in literature and should be considered when a venous access device is utilized.Catheter fragmentation catheter pinch-off catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.The port catheter should be positioned at the selected site of therapy and secured by accepted surgical technique to prevent catheter dislodgement.Position should be confirmed by appropriate radiographic procedures.Pinch-off syndrome pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key16232965
Report Number1317056-2023-00008
Device Sequence Number6852538
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberCT75STSA
Device Catalogue NumberCT75STSA
Device Lot Number5658904
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2023
Supplement Date Received by Manufacturer01/30/2023
03/20/2023
04/14/2023
06/01/2023
08/21/2023
Initial Report FDA Received Date01/24/2023
Supplement Report FDA Received Date02/16/2023
03/30/2023
04/17/2023
06/19/2023
08/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient SexFemale